2

I took one and I waited about 15 to 30 min and then I took two more. Each pill is 600mg. Altogether it is 1800mg in 30 minutes time.

Could something happen? If not, could something happen if I took another 600mg pill?

And what happens if one takes more than 2400mg in a whole day. Let's say 3000mg? Or even 3600mg?

Reason for taking ibuprofen is toothache being like hell or worse if any!

| |
5

Using any medication, including ibuprofen, in doses higher than recommended, is very unwise. There is a reason that patient information leaflets exist, and that health professionals insist that the patients read and understand these leaflets (and ask questions when necessary) prior to consumption.

First of all, ibuprofen is a non-steroid anti-inflamatory drug (NSAID). If the cause of your toothache is tooth decay (cavities) it will treat the pain, i.e the symptom, but not the underlying cause of your toothache. There might be another reason for your toothache, but nonetheless: if you are experiencing unbearable pain this is definitely a reason to see a doctor, or in this case a dentist.


Recommended daily dose of ibuprofen for an adult is 1.2g to 1.8g in divided doses which means that you could take up to 1800 mg during a day - that is during a 24 hour period, but definitely not all at once. And yes, taking them 30 minutes apart is pretty much the same as at once, given ibuprofen's kinetics. These recommendations are based on an average adult, with a healthy liver and kidneys.

Sometimes this dose may be increased up to 2.4g (UK) or even 3.2g (USA) and this would be the maximal daily dose. (Martindale) However, this is not a common practice for a toothache.

There are side effects associated with the use of ibuprofen, and many of them are dose-dependent.

From NHS:

Ibuprofen can cause a number of side effects.

For this reason, take the lowest possible dose of ibuprofen for the shortest possible time needed to control your symptoms. The same source lists some of the possible side-effects.

Common side effects include:

  • nausea
  • vomiting
  • diarrhoea
  • indigestion (dyspepsia)
  • abdominal pain

Some less common:

  • headache
  • dizziness
  • fluid retention (bloating)
  • raised blood pressure
  • gastritis (inflammation of the stomach)
  • a stomach ulcer
  • allergic reactions – such as a rash
  • worsening of asthma symptoms by causing bronchospasm (narrowing of the airways)
  • kidney failure

In high doses there are additional risks, such as those for the cardiovascular system (heart and blood vessels):

Data from meta-analyses and epidemiological studies indicate that there is an increased risk of cardiovascular events (such as myocardial infarction or stroke) associated with the use of high-dose ibuprofen (at or above 2,400 mg per day).1-4

The risk with high-dose ibuprofen is similar to the risk seen with some other non-steroidal anti-inflammatory drugs (NSAIDs), including COX-2 inhibitors and diclofenac.

(from: European Medicines Agency).


Ibuprofen might interact with and increase the toxicity of some other concomitantly used medication, such as: aspirin, ciclosporin, fluconasole, voriconasole, colestiramine, mifepristone, tacrolimus, methotrexate, lithium, zidovudine, warfarin, ciprofibrate, baclofen...

If you are taking any other medication with ibuprofen, the best course of action is to consult with a healthcare professional first.


Finally, although ibuprofen is an OTC, higher potency preparations, such as those of 600mg per dose are actually prescription only in many countries.


A side note: I don't even know how to comment on your: "let's take a lot of this medication and see what happens" approach. Medicines are not candy. If you behave so recklessly about your own health, who else is supposed to take care of it for you?


References:

Martindale: The Complete Drug Reference, 34th edition, 2005, The Pharmaceutical Press

NHS: Side effects of ibuprofen

EMeA: Updated advice on use of high‑dose ibuprofen

| |
  • 1
    Also, I think it's worth mentioning (but not a complete answer) that one of the major effects of ibuprofen is that it is an anti-inflammatory . That effect takes time (from my experience, a day or two). I don't quite agree with your comment about ibuprofen only taking away the pain symprom becasue of this - NSAIDs are used to treat the cause (inflammation), as well. If prescribed to treat inflammation (and of course I have no idea whether that's the case in the situation described by the OP), NSAIDs can be very helpful. – YviDe Feb 23 '16 at 13:27
  • @YviDe Agreed, I forgot to mention the time factor involved with anti-inflammatory action. I assumed (but perhaps shouldn't have) that the OP has cavities and this caused the pain - the way to solve this is to endure some drilling at the dentist's (unfortunately) not just to pop NSAIDs. But you are right, the OP might suffer from a different underlying cause - I'll edit. – Lucky Feb 23 '16 at 13:32
  • 1
    @YviDe I would agree if this were chronic inflammation such as arthritis or an injury where healing might be improved by reducing inflammation, but it's not. A toothache is almost always due to infection, which anti-inflammatory drugs can't treat. It's purely pain relief in this case and will probably only get worse until the OP visits a dentist. – Carey Gregory Feb 23 '16 at 15:51
  • @CareyGregory which is why I said "If prescribed to treat inflammation (and of course I have no idea whether that's the case in the situation described by the OP)". And infection can lead to inflammation, so ibuprofen can be a good choice for treating tooth pain. Just, of course, in addition to getting the actual cause treated. – YviDe Feb 23 '16 at 15:54

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.